# Eating disorder = seizure?

**URL:** <https://boards.straightdope.com/t/eating-disorder-seizure/300789>\
**Category:** Factual Questions\
**Created:** [April 23, 2005, 7:55pm UTC](https://boards.straightdope.com/t/eating-disorder-seizure/300789 "2005-04-23T19:55:08Z")\
**Posts on this page:** 6\
**Page:** 1

<div class="post-metadata">

**Author:** ![Mathochist](https://avatars.discourse-cdn.com/v4/letter/m/c89c15/32.png) [@Mathochist](https://boards.straightdope.com/u/Mathochist)\
**Post date:** [April 23, 2005, 7:55pm UTC](https://boards.straightdope.com/t/eating-disorder-seizure/300789/1 "2005-04-23T19:55:08Z")

</div>

There’s a commercial for Wellbutrin (bupropion HCl) that mentions a “risk of seizure” and that one should not take Wellbutrin if one has had “a seizure _or eating disorder_” (emphasis mine). What does the one have to do with the other?

---

<div class="post-metadata">

**Author:** ![KarlGauss](https://sea3.discourse-cdn.com/straightdope/user_avatar/boards.straightdope.com/karlgauss/32/3713_2.png) [@KarlGauss](https://boards.straightdope.com/u/KarlGauss)\
**Post date:** [April 23, 2005, 8:09pm UTC](https://boards.straightdope.com/t/eating-disorder-seizure/300789/2 "2005-04-23T20:09:33Z")

</div>

Probably because of this: [http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=pubmed&dopt=Abstract&list\_uids=3134343](http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=pubmed&dopt=Abstract&list_uids=3134343)

Once a dangerous side effet is reported, drug companies are obligated to act on it.

Ironically, it does seem to work in people with bulimia: [http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=pubmed&dopt=Abstract&list\_uids=11687198](http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=pubmed&dopt=Abstract&list_uids=11687198) (see first sentence of “conclusions”.)

(note: Wellbutrin = bupropion)

---

<div class="post-metadata">

**Author:** ![Mathochist](https://avatars.discourse-cdn.com/v4/letter/m/c89c15/32.png) [@Mathochist](https://boards.straightdope.com/u/Mathochist)\
**Post date:** [April 23, 2005, 8:25pm UTC](https://boards.straightdope.com/t/eating-disorder-seizure/300789/3 "2005-04-23T20:25:21Z")

</div>

> [@KarlGauss](#):
>
> Probably because of this: [http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=pubmed&dopt=Abstract&list\_uids=3134343](http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=pubmed&dopt=Abstract&list_uids=3134343)

So seizures and eating disorders have nothing to do with each other _a priori_, but people with eating disorders have had seizures on bupropion? The copy for the ad seems to indicate that seizures and eating disorders are intrinsically linked. Are you saying this is just bad phrasing? I just want to make sure I understand you.

> [@](#):
>
> (note: Wellbutrin = bupropion)

Yes, that’s why I put that parenthetical in the OP…

---

<div class="post-metadata">

**Author:** ![cflippin](https://avatars.discourse-cdn.com/v4/letter/c/4da419/32.png) [@cflippin](https://boards.straightdope.com/u/cflippin)\
**Post date:** [April 23, 2005, 8:44pm UTC](https://boards.straightdope.com/t/eating-disorder-seizure/300789/4 "2005-04-23T20:44:29Z")

</div>

The issue is not explained all that well in the ad. The problem is that Wellbutrin tends to depress appetite and those who had eating disorders before taking Wellbutrin tended to notice and start taking way too much of the stuff. This would lead to seizures. The problem is not that there is some bio-chemical problem with bulimia. It’s just that those with such problems tend to overdose on Wellbutrin in an attempt to lose weight.

---

<div class="post-metadata">

**Author:** ![inkleberry](https://avatars.discourse-cdn.com/v4/letter/i/f17d59/32.png) [@inkleberry](https://boards.straightdope.com/u/inkleberry)\
**Post date:** [April 23, 2005, 9:17pm UTC](https://boards.straightdope.com/t/eating-disorder-seizure/300789/5 "2005-04-23T21:17:13Z")

</div>

Wellbutrin lowers the seizure threshold for those so inclined. People with eating disorders, especially bulemia, throw off their electrolyte balances something terrible, leaving them vulnerable to seizures and other nasty things, especially when in conjunction with drugs of any type.

---

<div class="post-metadata">

**Author:** ![Zoe](https://avatars.discourse-cdn.com/v4/letter/z/a4c791/32.png) [@Zoe](https://boards.straightdope.com/u/Zoe)\
**Post date:** [April 24, 2005, 5:08pm UTC](https://boards.straightdope.com/t/eating-disorder-seizure/300789/6 "2005-04-24T17:08:11Z")

</div>

The medication that I take for compulsive behaviors (specifically, compulsive overeating) was originally developed for treating seizures. The side effect of weight loss was noted. (As a side note, it has also affected other compulsive behaviors that I have such as smoking and shopping.)

It also affects some mood disorders and migraines.
